NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is medicines reconciliation on admission?

  1. AGetting an accurate list of the medicines taken before admission
  2. BCounting the tablets in the ward drug trolley at the start of each shift
  3. COrdering new stock from the pharmacy
  4. DChanging all the patient's medicines to hospital brands
2.Nursing fundamentalsHard

Which task is most appropriate for a registered nurse to delegate to a healthcare assistant (nursing assistant)?

  1. AAssessing a newly admitted patient's falls risk
  2. BTeaching a patient how to use crutches
  3. CEvaluating a patient who has just fallen
  4. DHelping a stable patient walk to the bathroom
3.Infection control & patient safetyMedium

Which practice is safe when transferring a patient from a bed to a stretcher?

  1. ALeave the stretcher wheels unlocked so it can move with the patient
  2. BLower the stretcher side rails during transport
  3. CLock the wheels of both the bed and the stretcher before moving the patient
  4. DHave the patient slide across without help or a slide sheet
4.Infection control & patient safetyHard

A patient on a general ward for two days is found to have smear-positive pulmonary TB. What should the nurse do besides moving the patient to an airborne isolation room?

  1. AClose the ward to all new admissions for a full year
  2. BTell all the exposed patients to start TB drugs at once, before any testing
  3. CInform infection prevention so exposed patients and staff can be identified and followed up
  4. DNothing more, because the patient has now been isolated
5.Prioritization & delegationMedium

A patient’s urinary catheter has drained no urine for two hours, and the lower abdomen is swollen. What should the nurse do first?

  1. ARemove the catheter and wait for the patient to void
  2. BCheck the tubing for kinks or obstruction
  3. CGive a prescribed diuretic straight away
  4. DEncourage the patient to drink more water
6.Prioritization & delegationHard

Which finding after a laparoscopic cholecystectomy is expected and needs only reassurance and comfort measures?

  1. AA heart rate of 125/min with a falling blood pressure
  2. BYellow skin with dark urine on the second day
  3. CIncreasing abdominal pain with a temperature of 39 °C
  4. DRight shoulder pain from the gas used during surgery
7.Clinical nursingMedium

Which observation is most important after giving a patient a first dose of a new antibiotic intravenously?

  1. AHow much they walk that day
  2. BWhether their hair loss increases
  3. CSigns of an allergic reaction such as rash, wheeze or swelling
  4. DTheir appetite at the next meal
8.Clinical nursingHard

A patient is admitted with suspected meningococcal disease. Which infection control measure is usually needed?

  1. ANo precautions, because it is not contagious
  2. BDroplet precautions until 24 hours of effective antibiotics have been given
  3. CAirborne precautions with a negative-pressure room for the whole hospital stay
  4. DIsolation only after the patient has gone home
9.Lab values & electrolytesMedium

Apart from the lithium level, which tests are monitored regularly in long-term lithium therapy?

  1. AKidney function and thyroid function
  2. BTroponin and creatine kinase (CK)
  3. CINR and the platelet count
  4. DLiver enzymes and serum amylase
10.Lab values & electrolytesHard

A patient arrives 30 minutes after vomiting a large amount of blood. The heart rate is 125/min, but the first hemoglobin is 13.0 g/dL (130 g/L). Why is the hemoglobin misleading?

  1. AWhole blood is lost, so the level falls only hours later
  2. BHemoglobin rises during bleeding, which hides the loss
  3. CThe value proves there is no significant bleeding
  4. DThe test is never accurate in emergency situations
11.PharmacologyMedium

Before starting a TNF-alpha inhibitor such as adalimumab, which test is required?

  1. AA bone density scan
  2. BAn echocardiogram in every patient
  3. CScreening for latent tuberculosis
  4. DA glucose tolerance test
12.PharmacologyHard

Why is pethidine (meperidine) avoided in older people and in kidney impairment?

  1. AIt is not absorbed from the gut when kidney function is poor
  2. BIt has no pain-relieving effect in older people
  3. CIts metabolite norpethidine builds up and can cause seizures
  4. DIt causes severe hypoglycaemia in these groups
13.Med-surg: cardiovascular & respiratoryMedium

Why should a simple face mask not be used with an oxygen flow below about 5 L/min?

  1. AThe mask delivers too much oxygen at low flows
  2. BExhaled CO₂ can collect in the mask and be rebreathed
  3. CThe elastic strap is too loose at low flows
  4. DOxygen cannot be humidified at low flows
14.Med-surg: cardiovascular & respiratoryHard

A patient with COPD who is known to retain CO₂ arrives on 15 L/min oxygen. They are now drowsy with SpO₂ 99%. What is the most appropriate action?

  1. AGive a sedative to help the patient rest
  2. BKeep the oxygen at 15 L/min because the saturation is excellent
  3. CReduce the oxygen to aim for 88–92% and get a blood gas
  4. DRemove the oxygen completely and observe
15.Med-surg: neuro, endocrine & renalMedium

A stroke patient speaks fluently, but the words make little sense, and they do not follow simple instructions. Which type of aphasia is this?

  1. AReceptive (Wernicke's) aphasia
  2. BDysarthria from facial weakness
  3. CGlobal aphasia with no speech at all
  4. DExpressive (Broca's) aphasia
16.Med-surg: neuro, endocrine & renalHard

A patient with hypothyroidism who has missed medication for weeks is admitted hypothermic and drowsy, with a pulse of 46/min, low sodium and a raised PaCO₂. Which condition is most likely?

  1. AAdrenal crisis
  2. BThyroid storm
  3. CHeat stroke
  4. DMyxoedema coma
17.Med-surg: GI, perioperative & oncologyMedium

What is the first priority when a patient arrives in recovery after a general anaesthetic?

  1. AAirway and breathing
  2. BThe drug history
  3. CA drink of water
  4. DThe wound dressing and drains
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient about a fentanyl skin patch. Which statement shows a need for further teaching?

  1. A"I'll put the new patch on a different area of skin."
  2. B"I'll fold used patches sticky sides together before disposal."
  3. C"I won't put a hot water bottle over the patch."
  4. D"I can cut the patch in half if I need less."
19.Maternity & obstetric nursingMedium

A postpartum woman who is not immune to rubella receives the vaccine before discharge. What advice is essential?

  1. AAvoid becoming pregnant for at least 4 weeks
  2. BStop breastfeeding for 4 weeks
  3. CKeep away from her newborn for 2 days
  4. DHave the vaccine repeated in 6 months
20.Maternity & obstetric nursingHard

A woman at 11 weeks has heavy bleeding, cramping and an open cervical os, and she has passed some tissue. Which type of miscarriage is this?

  1. AThreatened miscarriage
  2. BMissed miscarriage
  3. CComplete miscarriage
  4. DIncomplete miscarriage
21.Pediatric nursingMedium

Which defect classically causes a continuous "machinery" murmur?

  1. AAtrial septal defect
  2. BPatent ductus arteriosus
  3. CTetralogy of Fallot
  4. DIsolated pulmonary stenosis with an intact ventricular septum
22.Pediatric nursingHard

Which treatment is not routinely recommended for a typical infant with bronchiolitis?

  1. AGentle nasal suction if the nose is blocked
  2. BBronchodilators or corticosteroids
  3. COxygen if the saturation is persistently low
  4. DHelp with feeding or fluids if intake is poor
23.Mental health nursingMedium

An 84-year-old asks for an over-the-counter sleep aid containing diphenhydramine. What is the main concern?

  1. AIt is a strong opioid that causes severe dependence
  2. BIt has no effects at all in people over 80, so it will not help her sleep
  3. CIts anticholinergic effects can cause confusion, urine retention and falls
  4. DIt raises blood pressure to dangerous levels in older adults
24.Mental health nursingHard

A nurse teaches a family member how to use a naloxone kit. Which statement shows a need for further teaching?

  1. A"Once I've given the naloxone, I don't need to call an ambulance."
  2. B"I'll check his breathing and put him in the recovery position if he is breathing but still not awake."
  3. C"I'll stay with him, because the overdose can come back."
  4. D"If he doesn't respond, I may need to give a second dose."
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C101.9 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 101.9 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

101.9 °F
T = °C
26.Nursing math & unit conversionsHard
1 tbsp · 3/day · 7 d? mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tbsp of an oral suspension every 8 hours for 7 days. Using 1 tbsp = 15 mL, how many mL V are needed for the whole course?

1 tbspevery 8 hours7 days1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 6 kg is prescribed 10 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

6 kg10 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 28 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give? Round to one decimal place.

28 kg12.5 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL6 h? gtt/min

Infuse 1500 mL over 6 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL6 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
980 mLleft? mL/h8 h left

1000 mL was ordered over 10 hours. After 2 hours you find that 980 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1000 mL / 10 hafter 2 h: 980 mL
Δ = %
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h80 kg18 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 18 units/kg/h for a patient who weighs 80 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL18 units/kg/h80 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine33 mL/h54 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 800 mg in 500 mL runs at 33 mL/h. The patient weighs 54 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

800 mg/500 mL33 mL/h54 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea200 mLjuice200 mLwater200 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 50 mLurine200 mLurine400 mLurine325 mLurine425 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

tea: 200 mLjuice: 200 mLwater: 200 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 200 mLurine: 400 mLurine: 325 mLurine: 425 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL→ 80 mL/hstart 17:00ttotal​ = ? h100 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 17:00 at 100 mL/h. After 4 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL100 mL/h · 4 h80 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium
pH7.357.457.33PaCO₂mmHg354561HCO₃⁻mmol/L222631uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.33, PaCO₂ 61 mmHg (8.1 kPa) and HCO₃⁻ 31 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.33PaCO₂ 61 mmHg (8.1 kPa)HCO₃⁻ 31 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354532HCO₃⁻mmol/L222616appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.32, PaCO₂ 32 mmHg (4.3 kPa), HCO₃⁻ 16 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.32PaCO₂ 32 mmHg (4.3 kPa)HCO₃⁻ 16 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm

3Solutions

1.Nursing fundamentals

Answer: A · Getting an accurate list of the medicines taken before admission

Why this is the answer

Medicines reconciliation compares the patient's own medicines with what is prescribed in hospital, using several sources, so that changes are intended and errors are avoided.

Answer

A · Getting an accurate list of the medicines taken before admission
2.Nursing fundamentals

Answer: D · Helping a stable patient walk to the bathroom

Why this is the answer

Routine help with care for a stable patient can be delegated. Assessment, teaching and evaluation need registered nurse judgement.

Answer

D · Helping a stable patient walk to the bathroom
3.Infection control & patient safety

Answer: C · Lock the wheels of both the bed and the stretcher before moving the patient

Why this is the answer

Both surfaces are locked and at the same height before the transfer, a slide sheet is used and enough staff help. Side rails are raised on the stretcher during transport.

Answer

C · Lock the wheels of both the bed and the stretcher before moving the patient
4.Infection control & patient safety

Answer: C · Inform infection prevention so exposed patients and staff can be identified and followed up

Why this is the answer

Infection prevention and public health carry out a contact investigation to identify and screen people exposed while the patient was not isolated. Treatment of contacts depends on their test results.

Answer

C · Inform infection prevention so exposed patients and staff can be identified and followed up
5.Prioritization & delegation

Answer: B · Check the tubing for kinks or obstruction

Why this is the answer

Sudden lack of drainage with a full bladder usually means a kinked or blocked catheter. The nurse checks the tubing and position first, then follows the policy for irrigation or replacement.

Answer

B · Check the tubing for kinks or obstruction
6.Prioritization & delegation

Answer: D · Right shoulder pain from the gas used during surgery

Why this is the answer

Gas used to inflate the abdomen irritates the diaphragm and causes referred shoulder pain, which settles in a day or two. Jaundice, fever with worsening pain and signs of shock suggest complications.

Answer

D · Right shoulder pain from the gas used during surgery
7.Clinical nursing

Answer: C · Signs of an allergic reaction such as rash, wheeze or swelling

Why this is the answer

First doses carry a risk of anaphylaxis. Watch for rash, urticaria, swelling, wheeze, breathlessness and falling blood pressure.

Answer

C · Signs of an allergic reaction such as rash, wheeze or swelling
8.Clinical nursing

Answer: B · Droplet precautions until 24 hours of effective antibiotics have been given

Why this is the answer

Neisseria meningitidis spreads through droplets and close contact. Droplet precautions are used until 24 hours of effective antibiotics, and public health arranges prophylaxis for close contacts.

Answer

B · Droplet precautions until 24 hours of effective antibiotics have been given
9.Lab values & electrolytes

Answer: A · Kidney function and thyroid function

Why this is the answer

Long-term lithium can cause hypothyroidism and impair kidney function, including nephrogenic diabetes insipidus. Creatinine/eGFR and TSH are therefore checked regularly, together with sodium and the lithium level.Checked against: Hypothyroidism · MedlinePlus (NIH) (2024)

Answer

A · Kidney function and thyroid function
10.Lab values & electrolytes

Answer: A · Whole blood is lost, so the level falls only hours later

Why this is the answer

Early in hemorrhage, red cells and plasma are lost together, so the concentration stays normal at first. The heart rate and blood pressure are better guides to blood loss in the first hours.

Answer

A · Whole blood is lost, so the level falls only hours later
11.Pharmacology

Answer: C · Screening for latent tuberculosis

Why this is the answer

TNF inhibitors can reactivate latent TB, so patients are screened with a TB blood test or skin test and chest X-ray. Hepatitis B is usually checked as well.

Answer

C · Screening for latent tuberculosis
12.Pharmacology

Answer: C · Its metabolite norpethidine builds up and can cause seizures

Why this is the answer

Norpethidine is excreted by the kidney and is a CNS stimulant. When it accumulates, it causes tremor, agitation and seizures, so other opioids are preferred.

Answer

C · Its metabolite norpethidine builds up and can cause seizures
13.Med-surg: cardiovascular & respiratory

Answer: B · Exhaled CO₂ can collect in the mask and be rebreathed

Why this is the answer

Simple face masks need about 5–10 L/min to wash exhaled CO₂ out of the mask. At lower flows the patient may rebreathe CO₂; a nasal cannula is more appropriate for low flows.

Answer

B · Exhaled CO₂ can collect in the mask and be rebreathed
14.Med-surg: cardiovascular & respiratory

Answer: C · Reduce the oxygen to aim for 88–92% and get a blood gas

Why this is the answer

In patients at risk of hypercapnic respiratory failure, excess oxygen can raise PaCO₂ and cause drowsiness and acidosis. Oxygen is stepped down to a target of 88–92% (for example via a Venturi mask), not stopped abruptly, which could cause dangerous hypoxaemia. An arterial blood gas guides further treatment, which may include NIV.

Answer

C · Reduce the oxygen to aim for 88–92% and get a blood gas
15.Med-surg: neuro, endocrine & renal

Answer: A · Receptive (Wernicke's) aphasia

Why this is the answer

Receptive aphasia comes from damage to Wernicke's area in the dominant temporal lobe. Speech is fluent but often meaningless, and comprehension is impaired. Patients are often unaware of their errors.

Answer

A · Receptive (Wernicke's) aphasia
16.Med-surg: neuro, endocrine & renal

Answer: D · Myxoedema coma

Why this is the answer

Myxoedema coma presents with reduced consciousness, hypothermia, bradycardia, hypoventilation, hyponatraemia and hypoglycaemia, often triggered by infection or missed treatment. It needs critical care, IV thyroid hormone, steroid cover until adrenal insufficiency is excluded, passive rewarming and great care with sedatives.

Answer

D · Myxoedema coma
17.Med-surg: GI, perioperative & oncology

Answer: A · Airway and breathing

Why this is the answer

In recovery, residual anaesthetic, opioids and muscle relaxants can cause airway obstruction and respiratory depression. Airway and breathing are assessed first, followed by circulation, consciousness, pain, temperature and the wound.

Answer

A · Airway and breathing
18.Med-surg: GI, perioperative & oncology

Answer: D · "I can cut the patch in half if I need less."

Why this is the answer

Cutting a fentanyl patch can release the drug unpredictably and cause overdose. Heat increases absorption, used patches still contain drug and must be folded and disposed of safely, and sites are rotated.

Answer

D · "I can cut the patch in half if I need less."
19.Maternity & obstetric nursing

Answer: A · Avoid becoming pregnant for at least 4 weeks

Why this is the answer

The rubella vaccine contains a live attenuated virus, so pregnancy should be avoided for at least 4 weeks after vaccination. It is compatible with breastfeeding.

Answer

A · Avoid becoming pregnant for at least 4 weeks
20.Maternity & obstetric nursing

Answer: D · Incomplete miscarriage

Why this is the answer

An open os with some tissue passed and continued bleeding is an incomplete miscarriage. Retained tissue can cause haemorrhage and infection, so it is usually managed medically or surgically.

Answer

D · Incomplete miscarriage
21.Pediatric nursing

Answer: B · Patent ductus arteriosus

Why this is the answer

In a patent ductus arteriosus, blood flows from the aorta to the pulmonary artery throughout the cardiac cycle because aortic pressure is always higher. This produces a continuous, machinery-like murmur.

Answer

B · Patent ductus arteriosus
22.Pediatric nursing

Answer: B · Bronchodilators or corticosteroids

Why this is the answer

Guidelines advise supportive care for bronchiolitis: oxygen when needed, fluids or feeding support and suction of blocked noses. Bronchodilators, steroids and antibiotics have not been shown to help typical cases and are not routinely used.

Answer

B · Bronchodilators or corticosteroids
23.Mental health nursing

Answer: C · Its anticholinergic effects can cause confusion, urine retention and falls

Why this is the answer

Diphenhydramine is strongly anticholinergic and sedating. In older adults, it can cause delirium, constipation, urinary retention and falls, and is generally avoided.

Answer

C · Its anticholinergic effects can cause confusion, urine retention and falls
24.Mental health nursing

Answer: A · "Once I've given the naloxone, I don't need to call an ambulance."

Why this is the answer

Naloxone is short-acting, so the opioid effect can return. Emergency services must always be called, and the person must be watched until help arrives.

Answer

A · "Once I've given the naloxone, I don't need to call an ambulance."
25.Nursing math & unit conversions

Answer: T = 38.8 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

101.9 − 32 = 69.9

Multiply by 5/9

T = 69.9·5/9 = 38.83 ≈ 38.8 °C

Answer

T = 38.8 °C
26.Nursing math & unit conversions

Answer: V = 315 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tbsp = 1·15 = 15 mL

Whole course

V = 15 mL × 3/day × 7 = 315 mL

Answer

V = 315 mL
27.Dosage calculations

Answer: V = 2.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·6 = 60 mg

Volume

V = 60/25 = 2.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2.4 mL
28.Dosage calculations

Answer: V = 8.8 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·28 = 350 mg

Volume

V = (350/200)·5 = 8.75 ≈ 8.8 mL

Answer

V = 8.8 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 1500·20/360 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: Δ = 22.5 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/10 = 100 mL/h

New rate

R = 980/8 = 122.5 mL/h

Percentage change

Δ = (122.5 − 100)/100·100% = 22.5%

Answer

Δ = 22.5%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.Pediatric & critical-care dosing

Answer: R = 28.8 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

18·80 = 1 440 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 1440/50 = 28.8 mL/h

Answer

R = 28.8 mL/h
32.Pediatric & critical-care dosing

Answer: D = 16.3 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 000/500 = 1600 mcg/mL

Micrograms per minute

33·1600 = 52800 mcg/h
52800/60 = 880 mcg/min

Per kilogram

D = 880/54 = 16.3 mcg/kg/min

Answer

D = 16.3 mcg/kg/min
33.IV fluids & fluid balance

Answer: B = 500 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 200 + 200 = 600 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1850 mL

Total output

200 + 400 + 325 + 425 = 1350 mL

Balance

B = 1850 − 1350 = 500 mL

Answer

B = 500 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 11.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·4 = 400 mL
1000 − 400 = 600 mL left

Second part

600/80 = 7.5 h

Total time

t = 4 + 7.5 = 11.5 h

Answer

t = 11.5 h

That is about 11 h 30 min, so the bag runs out at about 04:30.

35.Clinical assessment scores

Answer: MFS = 35

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 0 + 0 + 20 + 0 = 35

Answer

MFS = 35
36.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 0 + 0 + 10 + 0 = 25

Risk level

25 → moderate risk

Answer

moderate risk
37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.33: acidaemia (below 7.35)
PaCO₂ 61 mmHg: high (35–45)
HCO₃⁻ 31 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·16 + 8 = 32 → 30–34 mmHg

Compare

measured: 32 mmHg → appropriate compensation

Answer

appropriate compensation
39.ECG rhythm strip interpretation

Answer: QTc = 0.451 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11.5 × 0.04 = 0.46 s
RR = 26 × 0.04 = 1.04 s

Bazett’s formula

QTc = 0.46/√1.04 = 0.46/1.02 = 0.451 s

Answer

QTc = 0.451 s

Between the usual limits for men (about 0.45 s) and women (about 0.46 s): borderline, depending on the reference used. (451 ms)

40.ECG rhythm strip interpretation

Answer: atrial rate = 75 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

6 QRS complexes in 6 s × 10 = 60 per minute

Answer

atrial rate = 75 bpm

Answer

atrial rate = 75 bpm

Second-degree type II: 3 P waves for every 2 QRS complexes, with a constant PR.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions